Merbromin is a germ-killing (antiseptic) liquid. Mebromin poisoning occurs when someone swallows this substance. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Merbromin is a combination of mercury and bromine. It is harmful if it is swallowed.
Merbromin is found in some antiseptics. A common brand name is Mercurochrome, which contains mercury. Compounds like this that contain mercury have not been legally sold in the United States since 1998.
Below are symptoms of merbromin poisoning in different parts of the body.
BLADDER AND KIDNEYS
EYES, EARS, NOSE, MOUTH, AND THROAT
STOMACH AND INTESTINES
HEART AND BLOOD
Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Treatment may include:
How well someone does depends on how much merbromin was swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
If the person takes an antidote to reverse the poison within 1 week, recovery is usually likely. If the poisoning has occurred over a long period of time, some mental and nervous system problems may be permanent.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.